Alert archive / Maryland / Special Weather Statements in 2019
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at May 2, 2019, 4:23 PM EDT for Kent County, Queen Anne's County, Talbot County, Maryland. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2019, 4:23 PM EDT (20:23 UTC)
- Expired
- May 2, 2019, 5:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Kent County, MD, Queen Anne's County, MD, Talbot County, MD
The radar
The Dover AFB radar (KDOX), 70 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 4:55 PM EDT | MARINE TSTM WIND 53 | 5 Ese Bay Ridge, MD | |
| May 2, 5:00 PM EDT | TSTM WND GST 48 | 2 Sw Stevensville, MD | |
| May 2, 5:00 PM EDT | TSTM WND GST 53 | 5 Sw Chester, MD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
211
WWUS81 KPHI 022023
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
423 PM EDT Thu May 2 2019
MDZ012-015-019-022115-
Queen Anne's-Talbot-Kent-
423 PM EDT Thu May 2 2019
...A LINE OF STRONG THUNDERSTORMS MAY AFFECT TALBOT...QUEEN ANNE'S
AND KENT COUNTIES...
At 420 PM EDT, radar indicated that strong thunderstorms were
located between Baltimore and Washington. Movement was east at 35
mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations that may be impacted include...
Easton, Centerville, Talbot, Chestertown, Centreville, Romancoke, St.
Michaels, Church Hill, Oxford, Sudlersville, Old Town, Grasonville,
Starr, Copperville, Tilghman Island, Stevensville, Skipton, Langford,
Chester and Overton.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3886 7626 3879 7620 3881 7620 3897 7625
3884 7637 3885 7638 3896 7636 3903 7632
3900 7617 3902 7621 3925 7623 3923 7581
3865 7615 3876 7622 3872 7630 3878 7629
3867 7634 3876 7638
TIME...MOT...LOC 2020Z 278DEG 29KT 3919 7648 3884 7669
$$
IovinoWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 2, 3:39 PM EDT, 44 minutes earlier.
Area forecast discussion, May 2, 3:39 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 339 PM EDT Thu May 2 2019 .SYNOPSIS... A front will remain close to or over our region through Saturday, with a series of weak low pressure systems moving through the Northeast during this time. A stronger system will progress through the Mid-Atlantic Saturday night and Sunday, finally forcing the front well to the southeast of the area. However, another front may stall over our region starting mid week next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Scattered showers and tstms will develop this evening across the wrn areas and move east across nrn NJ and Delmarva for the early evening. A back door cold front will also move west across NJ this evening, perhaps enhancing the activity. However, this backdoor front could also complicate the threat for severe storms as while it could serve as a focus for initiation, the colder marine air behind it could limit the potential for strong winds mixing down. Speaking of the marine layer, expect later this evening as the colder marine air overspreads the area that low clouds will accompany it. Patchy fog will develop and also some drizzle. The cold air may not push down across Delmarva and into the wrn areas, since it may stall before that. Temperatures will drop into the 50s behind this front and winds will become gusty as it moves through. Overnight lows will mostly be in the upper 40s to low 50s. Over Delmarva, south of the front, temperatures may hold in the upper 50s to low 60s overnight. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... The back door front will be draped across the area Friday morning. It will begin to move back NE across of the area through the day. There will be widely contrasting weather depending on which side of the front you are located. North of the front across much of ern PA and NJ, Friday will resemble Wednesday with onshore flow, low clouds and patchy fog. Temperatures will be cool, mostly in the 50s and low 60s. South of the front (Delmarva, SE PA and srn NJ), winds will be mostly S or SW, so milder air and sunshine will be across these areas. (Much like today), temperatures will again rise quickly and reach the 70s to low 80s. These warmer temperatures will move slowly NE into central NJ and further into ern PA during the afternoon. There will not be much in the way of showers early Friday, there may be some drizzle and patchy fog across nrn/central NJ during the morning. Scattered showers and some tstms are expected to develop during the afternoon however. These will likely affect ern PA/nrn NJ first and then they will move into the rest of NJ and Delmarva during the late afternoon. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Summary: A low pressure system over the weekend will finally clear out the front which has been over our region for the last several days. Monday and Tuesday will be a brief reprieve of tranquil weather. Another front approaches by midweek, with potential for a pattern reload to follow. Details: Saturday and Sunday, there weren't any major changes with the latest model runs. The primary concern, although the threat has lessened somewhat, is heavy rain. A soaking rain event looks likely for the area during this period, with widespread 1-2 inch rainfall anticipated. Some embedded convection is probable, especially in the southern CWA, which is more likely to remain in the warm sector. The low and attendant vort max will move northeast of the area by Sunday evening, with conditions expected to improve quickly by late Sunday night (if not sooner, if the more progressive solutions verify). Heavy rain potential still exists with the weekend system (see, e.g., the 00z ICON) and with antecedent chances for precipitation, this may be enough to get some faster-responding streams and urban areas to flood with the soaking rain expected this weekend. Additionally, embedded stronger convection would allow for enhanced rain rates and more localized flooding potential. Monday and Tuesday look rather pleasant, with high pressure building into the Northeast. PoPs are unmentionable Monday and Monday night and remain only at slight chances on Tuesday, pending model convergence regarding the next system slated to affect the region. Regarding this next system, a northern-stream vort max is depicted to approach southeast Canada and the northeast fringe of the U.S. circa Tuesday night. This will occur as the western Atlantic ridge begins to amplify (again). The result is a usual-suspect pattern: a northern-stream cold front that stalls as it approaches the subtropical ridge. It looks like chances for precipitation will increase by midweek as the front approaches the northern Mid- Atlantic and upstream perturbations begin to march eastward in the faster zonal flow on the poleward periphery of the ridge. PoPs were increased Tuesday night and Wednesday as a result. Temperatures should be near or slightly above seasonal averages during this period. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Rest of today...VFR for the most part, but scattered showers may develop and affect the northern/western terminals KRDG/KABE before 00z. Winds across NJ will shift to east as a back door front passes the area. Low clouds will follow the front and may move into KACY towards dusk. Tonight...East winds behind the back door front move across the Delaware Valley terminals 23Z thru 01z with a abrupt wind shift possible. Winds may become gusty G20 near this boundary. Lower CIGS will follow from E to W and arrive first across KACY/KMIV then the Delaware Valley sites. The lower CIGS will move into the Lehigh Valley and KRDG late tonight. Low end MVFR or IFR CIGS expected. Fog and drizzle may develop overnight too. Sct tstms across Delmarva possible this evening. Low confid fcst if they will affect KPHL or KILG. Friday...A continuation of low CIGS and possibly VSBYS with a marine layer across the area. IFR or low-end MVFR may continue well into the day Friday. Sca showers/tstms possible late. Winds will be mostly E at 5 to 10 knots. Outlook... Friday night through Saturday...Low-confidence forecast with a front near the area for much of this period. To the north of the front, expect sub-VFR conditions with low CIGs and maybe some VSBY restrictions (especially during the night) with mostly east to northeast winds around/below 10 kts. To the south, VFR should prevail with mainly southerly winds 5 to 15 kts. There is also a chance of showers/storms on Friday night, especially along and northwest of KPHL to KTTN line. Saturday night and Sunday...Prolonged sub-VFR conditions probable as showers and possibly even a few storms occur in most of the area. Widespread soaking rains are expected. Winds generally east or northeast 5 to 15 kts. Moderate confidence. Sunday night...Conditions may improve to VFR as winds become north or northwest and precipitation moves offshore. Low confidence. Monday and Tuesday...Mainly VFR. Winds 10 kt or less starting northwesterly on Monday, becoming southwesterly Tuesday. Moderate confidence. && .MARINE... Conditions will remain below SCA criteria although east winds will freshen overnight and remain 10 to 15 knots into Friday. Scattered tstms across the waters this evening and more possible Fri afternoon. Areas of fog and drizzle developing overnight and lasting into Friday. Dense fog possible. Outlook... Friday night through Saturday...Mainly sub-advisory conditions expected. However, seas will approach 5 feet on the Atlantic waters during this period, so an advisory cannot be ruled out. South winds may approach advisory criteria Friday afternoon/evening as well, especially off the southern NJ and DE coasts. A chance of storms Friday night. Saturday night through Sunday night...Conditions will likely start out sub-advisory but should reach SCA thresholds by Sunday morning as seas build to 5+ feet and onshore winds approach 20-25 kts. A good chance of showers/storms through much of the period. Monday and Tuesday...Seas may linger near/above 5 feet, but fair weather is anticipated. && .EQUIPMENT... The KDIX radar is out of service until further notice due to a hardware failure. Surrounding radars include KDOX, KOKX, KLWX, KCCX, KBGM and TPHL. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...CMS/Johnson Near Term...O'Hara Short Term...O'Hara Long Term...CMS/Johnson Aviation...CMS/Johnson/O'Hara Marine...CMS/Johnson/O'Hara Equipment...
Hazardous weather outlook, May 2, 3:42 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 342 PM EDT Thu May 2 2019 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-031945- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 342 PM EDT Thu May 2 2019 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Several rounds of showers and storms are expected through the weekend. There is potential for heavy rainfall and flooding, especially with a system affecting the region this weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-031945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 342 PM EDT Thu May 2 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, May 2, 4:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
423 PM EDT Thu May 2 2019
MDZ012-015-019-022115-
Queen Anne's-Talbot-Kent-
423 PM EDT Thu May 2 2019
...A LINE OF STRONG THUNDERSTORMS MAY AFFECT TALBOT...QUEEN ANNE'S
AND KENT COUNTIES...
At 420 PM EDT, radar indicated that strong thunderstorms were
located between Baltimore and Washington. Movement was east at 35
mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations that may be impacted include...
Easton, Centerville, Talbot, Chestertown, Centreville, Romancoke, St.
Michaels, Church Hill, Oxford, Sudlersville, Old Town, Grasonville,
Starr, Copperville, Tilghman Island, Stevensville, Skipton, Langford,
Chester and Overton.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3886 7626 3879 7620 3881 7620 3897 7625
3884 7637 3885 7638 3896 7636 3903 7632
3900 7617 3902 7621 3925 7623 3923 7581
3865 7615 3876 7622 3872 7630 3878 7629
3867 7634 3876 7638
TIME...MOT...LOC 2020Z 278DEG 29KT 3919 7648 3884 7669
IovinoThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:43 PM EDT | Marine Dense Fog Advisory | PHI | 11 hr | |
| May 2, 4:19 AM EDT | Dense Fog Advisory | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 5 more | 5 hr |
| May 2, 6:59 PM EDT | Special Marine Warning | PHI | 61 min | |
| May 2, 7:45 PM EDT | Special Marine Warning | PHI | 45 min | |
| May 2, 6:17 PM EDT | Special Weather Statement | PHI | Sussex | 58 min |
| May 2, 6:38 PM EDT | Severe Thunderstorm Warning | PHI | Kent, Sussex | 52 min |
| May 2, 7:20 PM EDT | Special Weather Statement | PHI | Sussex | 40 min |
| May 2, 4:48 PM EDT | Severe Thunderstorm Warning | PHI | Caroline, Kent, Queen Anne's, Talbot | 42 min |
| May 2, 5:32 PM EDT | Special Weather Statement | PHI | Caroline, Queen Anne's, Talbot | 58 min |
Nearby
Special Weather Statements in Maryland, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.